Hail, Iron
- When
- March 27, 6:10 PM CST
- Where
- Iron County, 0.48 mi NW of Pilot Knob
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.634, -90.657
A lingering stationary boundary along the I-70 corridor was the focus for renewed thunderstorm activity during the late evening hours of March 27th. Another round of severe storms with large hail occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A lingering stationary boundary along the I-70 corridor was the focus for renewed thunderstorm activity during the late evening hours of March 27th. Another round of severe storms with large hail occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 27, 5:57 PM CST, 13 minutes earlier.
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 657 PM CDT Fri Mar 27 2020 .SHORT TERM... (Through Late Saturday Night) Issued at 455 PM CDT Fri Mar 27 2020 Quasi-stationary has moved very little today and was located roughly along I-70 late this afternoon. Latest objective analysis was showing MLCAPES of 1000-2000 J/kg with deep layer shear values of 70kts. Forecast from the RAP are depicting that these values will develop across central and east central Missouri as well as southwest Illinois by early evening. Severe thunderstorms have developed over southwest Missouri in this unstable airmass. The CAMS have been fairly consistent today in developing thunderstorms along the front by early-mid evening. This will occur as the RAP is showing a 35 kt low level jet intersecting the front. Given the amount of shear/instability available in addition to the 700-500mb lapse rates in the 7-8C/km range, expect the primary threat to be large hail, with damaging winds and a tornado or two also possible in the vicinity of the front. These storms will spread across northeast Missouri and west central Illinois overnight before chances decrease by 12Z as the low level jet veers. A few storms tonight may also produce locally heavy rainfall, particularly where any storms can train. Focus then switches to tomorrow when an upper low moves across the Plains which will bring large scale ascent to Missouri and Illinois during the afternoon and early evening. It will also cause an attendant front to move east across the CWA during the late afternoon and evening. Forecast MLCAPES ahead of the front will be around 2000 J/kg with deep layer shear around 80kts which be favorable for supercells. Greatest threat will be over northeast Missouri and west central Illinois which will be closest to the retreating warm front and CAMS is showing the most discrete cells, particularly given the orientation of the deep shear vector to the front. Will continue to message all severe hazards tomorrow afternoon and early evening. Will continue to mention that straight line wind gusts outside of thunderstorms will be in the 35-45 mph range given the tight pressure gradient associated with the deep surface low that will move from the Plains into the Upper Midwest. Winds will continue to be breezy Saturday night into Sunday. Temperatures will remain above normal through Saturday night. Expect the warm front to move north of the area on Saturday, so with sun during the afternoon, still expect highs in the mid 70s- low 80s. Britt .LONG TERM... (Sunday through Next Friday) Issued at 455 PM CDT Fri Mar 27 2020 Sunday into Monday continues to look mainly dry as both the GEFS and EPS show a upper ridge/surface high moving across the area. The next chance for showers will be on Monday into Tuesday as a upper trough moves out of the western CONUS and across Missouri and Illinois. Britt && .AVIATION... (For the 00z TAFs through 00z Saturday Evening) Issued at 641 PM CDT Fri Mar 27 2020 Showers and thunderstorms are expected to continue to develop across the area this evening into the overnight hours. This activity is expected to affect all of the terminals mid-late evening, with showers persisting into the overnight hours. These showers and storms will bring MVFR/possible IFR conditions with possible hail and wind gusts over 35KTS. Storms will move out of the area after 12Z with low chances for showers and possible MVFR conditions through 18Z. There will be another chance of thunderstorms ahead of a cold front on Saturday afternoon. Winds will gust to 30KTS ahead of this front on Saturday afternoon. SPECIFICS FOR KSTL: Thunderstorms are expected to develop at or near the terminal by 01Z and persist through 06Z with lesser chances between 06-12Z. The strongest storms may produce hail and wind gusts in excess of 35KTS. Mainly dry and VFR conditions are expected tomorrow morning, though there is another chance of thunderstorms after 21Z on Saturday. Wind gusts will be near 30KTS on Saturday afternoon. Dry and VFR conditions are expected after 00Z. Britt && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service Saint Louis MO 328 PM CDT Fri Mar 27 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-282030- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 328 PM CDT Fri Mar 27 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are likely across tonight, mainly across parts of central, east central, and northeast Missouri as well as west central and southwest Illinois. A few severe storms of these storms could be severe with the main threat being large hail, with damaging winds and a tornado or two also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Severe storms are expected Saturday afternoon into the early evening with the greatest threat across northeast Missouri and west central Illinois. These storms may contain very large hail, tornadoes, and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. Spotters are encouraged to report any severe weather, if observed, to the National Weather Service. Britt
The St Louis radar (KLSX), 118 km away, was scanning. The volume nearest the first event began at 00:08 UTC.
7 hail. Local standard time, as filed.
A wide swath of large hail fell between St. Martins and Jefferson City. The largest hail stones were 3 inches in diameter. There were numerous reports of dents on vehicles and car windows broken out. At least 800 hundred cars sustained damage at car dealerships in the Jefferson City area. The largest hail stones were reported in St. Martins, Elston, and Jefferson City.
A wide swath of large hail fell across southern portions of Callaway County. Hail up to the size of baseballs was reported in Holts Summit and the Lake Mykee areas. There were reports of damage to several vehicles including broken windshields.
Large hail up to baseball size was reported in far northern portions of Osage County in the Chamois area.
Large hail up to baseball size was reported in southern portions of Montgomery County, including in the Big Spring area.
Large hail up to baseball size was reported in Warren County along the I-70 corridor. The large hail was reported in Warrenton and Wrights City.
Large hail up to 2.5 inches in diameter was reported in southern portions of Lincoln County. The large hail was reported in near Troy, Moscow Mills, Old Monroe, and Winfield.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 881647, 881653, 881654, 881655, 881656, 881657, 881658.